Harvard Men's Health Watch

On call: New medication for gout

Q. I've had gout for many years. I used to take Zyloprim without any problems, but I just had a severe allergic reaction, so my doctor switched me to Benemid. I'm doing okay, but the drug sometimes upsets my stomach. Do you have any suggestions?

A. As you may know, gout is a common problem that results from excess amounts of uric acid, a breakdown product of a group of chemicals (purines) found in all body tissues and many foods. Normally, the body rids itself of excess uric acid by excreting it in the urine. But many men have an inherited metabolic glitch that prevents their kidneys from excreting uric acid as they should. Other men simply make too much of the pesky chemical. Either way, blood levels rise — and after a period of time, excess uric acid may be deposited in joints, causing intense pain and inflammation. Uric acid can also form kidney stones, and it sometimes builds up in large, even grotesque, tissue deposits called tophi.

The probenecid (Benemid) you're now taking promotes urinary excretion of uric acid, which lowers blood levels and protects the joints, but the extra uric acid in the urine can increase the risk of kidney stones. That's one reason allopurinol (Zyloprim) became the standard drug for preventing gout. It inhibits xanthine oxidase, the enzyme that converts purines into uric acid. As a result, blood uric acid levels fall. The drug is very effective, but allergic reactions are fairly common.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »